Michigan, 2023

Flooding in Michigan, April 5, 2023

April 5, 2023 · NWS IWX · 4 events in 1 county or zone

Two lines of storms moved across the area on April 5th, 2023 with isolated damaging wind, hail, and heavy rain. There was also some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Two lines of storms moved across the area on April 5th, 2023 with isolated damaging wind, hail, and heavy rain. There was also some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 5, 6:02 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 5, 6:02 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
702 AM EDT Wed Apr 5 2023

.SYNOPSIS...
Issued at 448 AM EDT Wed Apr 5 2023

Favorable conditions exist for an outbreak of severe storms later
this morning through this evening. There is a significant risk of
severe storms capable of producing large hail, damaging wind gusts
and tornadoes. Scattered storms will develop this morning across
northwest Indiana and southwest Lower Michigan and spread east
into the afternoon. Dry and cooler weather with temperatures only
in the upper 40s to lower 50s are expected.

&&

.UPDATE...
Issued at 655 AM EDT Wed Apr 5 2023

Severe thunderstorms have developed over far northwest Indiana in
the vicinity of the warm front and 60-knot 850 mb jet. A 61 mph wind
gust was recorded at Valparaiso. High res models this morning are
too cool and too dry with respect to current conditions, which means
SPC mesoanalysis may be too weak on some parameters. Between these
discrete storms and the squall line west of Chicago, timing of this
overall event is notably faster than what was advertised yesterday,
and is perhaps evolving a little faster than advertised even this
morning. The main squall line is on pace to arrive over Kosciusko
county around 10AM-11AM if it maintains its current speed. Ahead
of this front, CAMs suggest discrete cells will continue to
develop over Indiana.

All hazards remain on the table. In addition to the aformentioned
recorded wind gust, quarter size hail has been reported in far
northwest Illinois. LCLs may be a little high, and I might prefer a
more SE wind at the surface, but SRH remains very high, so the
tornado risk continues.

There is a low chance of redevelopment late in the day along the
cold front itself (behind this squall line) but the small window
of opportunity to rejuvenate our airmass leaves me extremely
skeptical of that scenario.

&&

.SHORT TERM...(Today and Tonight)
Issued at 448 AM EDT Wed Apr 5 2023

Staying the course with respect to messaging potential severe
weather outbreak today. Some time adjustments per latest CAMS
trends with strong/increasingly deep convection into northwest CWA
around 13-14 UTC. Overall hi-res model output muddled, but
overall consensus remains the same. Of concern is warm front slow
to progress through northern CWA with thermal/backed low level
flow enhanced due through southern Lakes influence. Latest
RAP/HRRR latching onto triple point/frontal mesovort developing
over northeast Missouri, evident in composite reflectivity. This
feature will lift northeast and as present MLCIN 200-30; J/kg
across CWA erodes expect scattered convective initiation by mid
morning western/northwest CWA. Presence of lagged boundary and
approach of mesovort into northeast IL/northwest IN may result in
locally enhanced backed surface/effective inflow resulting in
discreet/semi- discreet within background of already impressive
0-1km SRH on order of 300-350 m2/s2. Additional northeast ejecting
mesovorts within deep southwest flow hinted per CAMS and will
likely be features of interest into midday across remainder of CWA
with MLCAPE on order 1000-1500 K/kg, locally to 2000 J/kg and
deep layer shear 50-60 knots. Continued slight backing in lowest
100 mb noted with directional veering with height to 2 km of
roughly 30-40 degrees should be sufficient for continued
supercell/clusters with all hazards threat through mid afternoon.
Much of prefrontal convection shifts through eastern CWA into Ohio
by late afternoon, around 22 UTC. There is a final concern for
linear convection tied to cold front sweeping CWA in 21-02 UTC
timeframe. Primary hazard with this round would be 60-70 mph wind
gusts associated with linear segments, though potential line
breaks/misovort spinups also possible. Model trends through this
morning have begun to recognize the second round potential
convective depth tied to cold front immediately in advance of
northern extrusion of dryline.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 448 AM EDT Wed Apr 5 2023

Large sprawled post frontal surface ridge from Dakotas through
Missouri Valley will spread eastward through the Great Lakes and
to southern New England/Mid Atlantic by Sunday. This will assure
an extended period of dry weather with a gradual warming trend,
following Thursday's cool down into the upper 40s/lower 50s. A
weak mid level wave could bring a chance of showers early next
week, yet present indications are that sensible weather effects
will be nominal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 638 AM EDT Wed Apr 5 2023

At the onset, storms were developing just west of SBN to the
Lansing IL area. A wind gust to 53 knots was reported at VPZ.
The entire area was in the warm sector. Scattered showers are
storms area possible through about mid afternoon with high winds a
good bet. An EML with steep lapse rates combined with large shear
values should support severe storms. Have mentioned stronger
storms and adjusted timing. Storms clear by mid to late afternoon.
in the SBN area; later in FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-
     203-204-216.

MI...NONE.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 8 AM EDT this morning for LMZ043-046.

     Gale Warning until 8 PM EDT this evening for LMZ043-046.

&&

UPDATE...Brown
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 5, 7:47 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
847 AM EDT Wed Apr 5 2023

MIZ078>081-177-277-061300-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-
847 AM EDT Wed Apr 5 2023

...TORNADO WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-OHZ001-002-004-005-015-016-024-025-061300-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
847 AM EDT Wed Apr 5 2023 /747 AM CDT Wed Apr 5 2023/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...TORNADO WATCH 125 IN EFFECT UNTIL 4 PM EDT /3 PM CDT/ THIS
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-061300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
847 AM EDT Wed Apr 5 2023

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 125 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions may be hazardous to small craft Thursday morning.

In the hours before

Special weather statement, Apr 5, 6:53 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
753 AM EDT Wed Apr 5 2023

MIZ177-277-051230-
Northern Berrien MI-Southern Berrien MI-
753 AM EDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Berrien County
through 830 AM EDT...

At 753 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Long Beach to near Berrien Springs. Movement
was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Berrien Springs around 800 AM EDT.
  Watervliet and Shorewood-Tower Hill around 810 AM EDT.

Other locations in the path of these storms include Bridgman,
Shorewood-Tower Hills-Harbert, Paw Paw Lake, Stevensville, Benton
Harbor, St. Joseph, Fair Plain and Benton Heights.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 2 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 8622 4176 8677 4176 8682 4172 8691
      4175 8692 4183 8678 4192 8666 4213 8653
      4212 8649 4224 8636 4224 8622
TIME...MOT...LOC 1153Z 215DEG 42KT 4176 8687 4197 8631

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PBM
Local storm report, Apr 5, 7:47 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     TSTM WND DMG     3 WNW TEEGARDEN         41.48N 86.43W
04/05/2023                   MARSHALL           IN   EMERGENCY MNGR

            TREE ACROSS ROAD.

&&
Local storm report, Apr 5, 7:52 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             1 SSW SAN PIERRE        41.19N 86.90W
04/05/2023  U0.75 INCH       STARKE             IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Apr 5, 8:13 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     MARINE TSTM WIND 2 NW MICHIGAN CITY      41.73N 86.91W
04/05/2023  M39 MPH          LMZ046             IN   C-MAN STATION

0650 AM     MARINE TSTM WIND 2 NW MICHIGAN CITY      41.73N 86.91W
04/05/2023  M43 MPH          LMZ046             IN   C-MAN STATION

&&
Local storm report, Apr 5, 8:15 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
915 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     MARINE TSTM WIND 2 NW MICHIGAN CITY      41.73N 86.91W
04/05/2023  M45 MPH          LMZ046             IN   C-MAN STATION

            CORRECTS PREVIOUS MARINE TSTM WIND REPORT
            FROM 2 NW MICHIGAN CITY.

0650 AM     MARINE TSTM WIND 2 NW MICHIGAN CITY      41.73N 86.91W
04/05/2023  M49 MPH          LMZ046             IN   C-MAN STATION

            CORRECTS PREVIOUS MARINE TSTM WIND REPORT
            FROM 2 NW MICHIGAN CITY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Berrien

When
April 5, 8:30 AM EST to 9:30 AM EST
Where
Berrien County, 1.35 mi SE of Vineland to 1.58 mi SSE of Vineland
Cause
Heavy Rain
Reported by
Public
Coordinates
42.055, -86.463

Public reported six inches of water over Maiden Lane with nearby fields and yards flooded.

Flood, Berrien

When
April 5, 8:50 AM EST to 9:50 AM EST
Where
Berrien County, 0.5 mi NNE of Scottdale
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
42.036, -86.425

Public reported flooding at the intersection of Lauren Lane and Solak Court in Royalton, MI. Two cars were stuck in floodwaters.

Flood, Berrien

When
April 5, 9:38 AM EST to 10:38 AM EST
Where
Berrien County, 0.52 mi S of Watervliet Arpt to 1.87 mi NNE of Watervliet
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.193, -86.248

Flooding near County Line Road and Red Arrow Highway in Watervliet. Roads and Many fields flooded.

Flood, Berrien

When
April 5, 12:40 PM EST to 1:40 PM EST
Where
Berrien County, 1.54 mi E of Watervliet to 1.57 mi E of Watervliet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.180, -86.220

Flooding on 70th Street south of I-94. Photo via twitter shows road covered with water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091539, 1091542, 1091546, 1091549.